Same Class, Same Side Effects? A Case of Antibiotic-Induced Thrombocytopenia

New case study details incident where drug-induced thrombocytopenia (DIT) was potentially caused by levofloxacin
New case study details incident where drug-induced thrombocytopenia (DIT) was potentially caused by levofloxacin

A recent case study by the University of Louisville details an incidence where drug-induced thrombocytopenia (DIT) was potentially caused by levofloxacin use (of the fluoroquinolone drug class). The patient at the center of the study was an 83-year-old male with type II diabetes mellitus and a foot infection caused by Escherichia coli. He had no previous episodes of thrombocytopenia.

To treat the foot infection, the patient was initially prescribed 400mg of oral ciprofloxacin twice daily. This lasted for three weeks. However, he developed gastrointestinal intolerance to the antibiotic, so treatment was changed to oral levofloxacin, at 500mg daily. After one week, his gastrointestinal symptoms did not improve, and he was admitted with decreased appetite and nausea.

RELATED: Orphan Drug Status Granted to Immune Thrombocytopenia Therapy

Tests showed the patient's platelet count dropped dramatically once he started the levofloxacin. After three weeks of the ciprofloxacin treatment, his platelet count was 480.0 x 109 /L, then after one week of levofloxacin treatment his count dropped to 128.0 x 109 /L. His white blood cell count was 5.6 x 109 /L, hemoglobin 11.0 g/dL (13.5-17.5 g/dL) and red cell distribution width of 20%. The only change in the patient's medication during this time was the switch from ciprofloxacin to levofloxacin.

The authors hypothesized that the patient suffered DIT, caused by levofloxacin, after tests ruled out other possible causes; dilutional effect secondary to fluid resuscitation, intravascular consumption, splenic sequestration, myelodysplastic syndrome, and heparin-induced thrombocytopenia.

Loading links....